Reply To: CFS

  1. Welcome!
  2. Forums
  3. CFS
  4. Reply To: CFS

Welcome! Forums CFS Reply To: CFS

#6674
Antony Haynes
Moderator

Dear Julia,

Thank you very much for posting this case and for providing the useful and detailed case history information about this 36 yo woman who has been experiencing what appears to be extraordinary suffering for 25 years.

It is so encouraging that she has found you, and there may be a way forward for her with nutritional therapy, even if it in mini steps over time. Her attitude is remarkable to hear about.

I acknowledge that the nausea is certainly the first symptom on which to focus, so I will concentrate on this in the first instance.

Usually, we aim to provide scientific references about conditions and possible considerations for intervention. However, in this instance, due to the possibility of a major involvement of a medication’s side effects, the style of the response will be as one practitioner to another, with the exception of some research about this medication, Lamotrigine.

Lamotrigine is a member of the sodium channel blocking class of antiepileptic drugs. Here are the acknowledged side effects for Lamotrigine:

dizziness,
shaking (tremors),
sleepiness,
tired feeling,
drowsiness,
loss of coordination,
headache,
double vision,
blurred vision,
nausea,
vomiting,
upset stomach,
stomach pain,
dry mouth,
changes in menstrual periods,
back pain,
sore throat,
runny nose, or
sleep problems (insomnia).

So, nausea and dizziness are amongst the side effects and are what affect this lady in such a significant way.

This 2010 paper stated this about anti-convulsant drugs including Lamotrigine:

“The most common drug-related adverse events included gastrointestinal disturbances, loss of appetite and nausea, weight gain and fatigue/tiredness.”

Zeng K, Wang X, Xi Z, Yan Y. Adverse effects of carbamazepine, phenytoin, valproate and lamotrigine monotherapy in epileptic adult Chinese patients. Clin Neurol Neurosurg. 2010 May;112(4):291-5. doi: 10.1016/j.clineuro.2009.12.014. Epub 2010 Jan 13. View abstract

This 2014 paper stated this:

“Common adverse effects include nausea and vomiting, dyspepsia, insomnia, somnolence, and rash.” Furthermore, this is a single case focus paper about a man who developed lupus like syndrome, and I wonder if there is a possibility of the drug inducing more than just the nausea?

Chang RS, Cole AJ. Lamotrigine-induced lupus-like syndrome: a case report and literature review. Am J Ther. 2014 May-Jun;21(3):e85-7. doi: 10.1097/MJT.0b013e3182491c31. View abstract

I could not determine from the notes if she has been taking this medication since she was 8 years old?

So, if this medication is a major contributory cause of her nausea, then this does need to be discussed with her new doctor, and yes, it would be helpful for your client if you were able to support the process with professional and meaningful communication.

Given her previous GP who was supportive, I wonder why this drug’s side effects were not investigated before now?

If the nausea is caused by the drug, then it may be very challenging to resolve it (the nausea) without changing the medication which will require direction from her new GP and or neurology consultant.

I note that she eats as well as she possibly can, given her limited capacity, and abides by the mito diet, to support mitochondrial energy, but this is not being effective in spite of her best efforts.

This tells us that there is something more that needs to be done. Either something needs to be taken away from her “daily intake” or something needs to be “added”.

Aside from the medication issues, I am intrigued to understand why she has such chronic pain and such poor energy, with a profile that clearly fits into the chronic fatigue syndrome diagnosis. I am appreciative of the length of your case history notes, but the early part of her ill health story is not provided.

What caused the back pain? What was the time line in terms of her series of symptoms? When did her fatigue manifest as chronic fatigue? Did she have an accident? Did she have surgery? Did she have glandular fever?

Did this lady share this information with you?

Bearing in mind the inability she has to implement a targeted nutritional therapy programme and given the nausea, it would appear that there may be little benefit in the short term to propose one of these nutritional programmes:

Nutritional therapy vs CFS incl mitochondrial-supportive supplements
Nutritional therapy vs chronic pain
Nutritional therapy to support the CNS

So, please help me to be able to make a more meaningful response than this one by providing a time line that goes back to when the was just 8 years old, or even earlier. Also, it appears that she has no family support if she is just living off benefits. Is this due to inability of her family to support her in some way or some other reason?

Thank you in advance for the additional information, and I wish you well in supporting this lady in particular in communicating with her new GP so that the question of drug-induced side effects can be considered at the very least.

Antony

Menu